Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 94, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 18, 2013, 4:36 PM CDT for Franklin County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2013, 4:36 PM CDT (21:36 UTC)
- Expired
- Jun 18, 2013, 5:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 83 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
866
WUUS53 KTOP 182136
SVRTOP
KSC059-182200-
/O.NEW.KTOP.SV.W.0094.130618T2136Z-130618T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
436 PM CDT TUE JUN 18 2013
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 500 PM CDT
* AT 432 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OTTAWA...AND
MOVING SOUTH AT 10 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OTTAWA...RANTOUL AND LANE.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 181 AND 193.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3843 9506 3843 9507 3845 9511 3852 9530
3871 9533 3867 9507
TIME...MOT...LOC 2136Z 358DEG 8KT 3857 9524
HAIL...1.25IN
WIND...60MPH
$$2 follow-up statements
135
WWUS53 KTOP 182149
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
449 PM CDT TUE JUN 18 2013
KSC059-182200-
/O.CON.KTOP.SV.W.0094.000000T0000Z-130618T2200Z/
FRANKLIN-
449 PM CDT TUE JUN 18 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
FRANKLIN COUNTY UNTIL 500 PM CDT...
AT 446 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OTTAWA...AND
MOVING SOUTHEAST AT 10 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
OTTAWA...RANTOUL AND LANE.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 181 AND 194.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3843 9506 3843 9507 3845 9511 3852 9530
3871 9533 3867 9507
TIME...MOT...LOC 2149Z 305DEG 7KT 3859 9524
HAIL...1.00IN
WIND...60MPH
$$307
WWUS53 KTOP 182158
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
458 PM CDT TUE JUN 18 2013
KSC059-182208-
/O.EXP.KTOP.SV.W.0094.000000T0000Z-130618T2200Z/
FRANKLIN-
458 PM CDT TUE JUN 18 2013
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FRANKLIN COUNTY WILL
EXPIRE AT 500 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3843 9506 3843 9507 3845 9511 3852 9530
3871 9533 3867 9507
TIME...MOT...LOC 2158Z 305DEG 7KT 3858 9522
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:33 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 18, 3:33 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 333 PM CDT TUE JUN 18 2013 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 317 PM CDT TUE JUN 18 2013 THIS AFTERNOON THROUGH WEDNESDAY A DECAYING MCS AND UPPER LEVEL WAVE WAS SLOWLY TRACKING SOUTHEASTWARD INTO SOUTHEAST NEBRASKA DURING THE TUESDAY MORNING HOURS. AN OUTFLOW BOUNDARY GENERATED BY THIS COMPLEX GRADUALLY CROSSED THE KANSAS AND NEBRASKA LINE AFTER 18Z. FURTHER SOUTH OVER EAST CENTRAL KANSAS...A WEAK FRONTAL BOUNDARY STRETCHED NEAR THE INTERSTATE 70 CORRIDOR. DEWPOINTS SOUTH OF THIS BOUNDARY WERE INTO THE LOWER AND MID 60S WITH A DECENT MOISTURE GRADIENT SET UP ACROSS THE AREA. WHILE 0-6 KM BULK SHEAR WILL CONTINUE TO BE MODEST AT AROUND 25 KTS...A LIMITING CAP AND DECENT INSTABILITY WILL CONTINUE TO PROMOTE ISOLATED THUNDERSTORMS DEVELOPING THROUGH THE LATE AFTERNOON AND EVENING HOURS. MESOSCALE FEATURES SUCH AS THE OUTFLOW BOUNDARY AND MOISTURE GRADIENT HAS AIDED IN A FEW ISOLATED STORMS TO BECOME SEVERE WITH STRONG WINDS AND HAIL NEAR A QUARTER SIZE. MOST OF THE CONVECTION WILL GROW RAPIDLY DUE TO THE STEEP MID LEVEL LAPSE RATES BUT WITH LACK OF DECENT MID LEVEL SHEAR SHOULD NOT SUSTAIN ITSELF LONG WITH SMALL HAIL AND LOCALIZED GUSTY WINDS. AS DAYTIME HEATING WINDS DOWN...STORMS SHOULD GRADUALLY DIMINISH AFTER SUNSET. FOR TUESDAY EVENING...EXPECT TO SEE ADDITIONAL CONVECTION DEVELOP OVER WESTERN KANSAS IN CONJUNCTION WITH A DECENT MID LEVEL VORT MAX. MODELS HAVE TRENDED THIS CONVECTION SLOWER AS IT TRANSLATES EASTWARD INTO CENTRAL KANSAS. HAVE FOLLOWED SUIT WITH REMOVING PRECIP CHANCES UNTIL WEDNESDAY MORNING WHERE I KEPT SLIGHT POPS OVER NORTH CENTRAL KS. TEMPERATURES IN THE MID 60S AND LIGHT WINDS STILL REMAIN ON TRACK WITH MINIMAL CHANGES MADE. ON WEDNESDAY AFTERNOON DO NOT EXPECT WIDESPREAD RAINFALL THROUGHOUT THE AFTERNOON WITH STILL SOME UNCERTAINTY TO WHERE STORMS WILL DEVELOP. MODELS HAVE HANDLED QPF OUTPUT POORLY...HOWEVER ATMOSPHERE IS WEAKLY CAPPED WITH AROUND 2000 J/KG OF CAPE AND 0-6 KM BULK SHEAR NEAR 25 KNOTS. THE ASSOCIATED VORT MAX SHOULD ALSO PROVIDE THE UPPER LEVEL SUPPORT TO MAINTAIN ANY UPDRAFTS. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED HOWEVER A FEW ISOLATED/MARGINAL SEVERE STORMS CANNOT BE RULED OUT. DECENT SOUTHERLY RETURN FLOW AROUND 10 TO 20 KTS WITH GUSTS AROUND 25 KTS ALLOWED HIGHS TO BE INCREASED A FEW DEGREES IN THE LOW TO MIDDLE 80S. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 317 PM CDT TUE JUN 18 2013 WED NIGHT-FRI...NEXT CHANCE FOR THUNDERSTORMS LOOKS TO COME OVERNIGHT WED NIGHT INTO THURSDAY MORNING AS PATTERN TRANSITIONS TO SOUTHWESTERLY AND BRINGS ISENTROPIC LIFT ACROSS THE AREA AS IT DOES SO. PRECIP CHANCES CONTINUE INTO THE MORNING HOURS THEN WILL END POPS WEST TO EAST BY THURSDAY AFTERNOON AS WARM MID LEVEL TEMPS AND CAP MOVE IN. HIGHS CLIMB FROM UPPER 80S TO THE LOWER TO MIDDLE 90S BY FRIDAY. SATURDAY THROUGH TUESDAY...UPPER LEVEL TROUGH WILL CONTINUE TO LIFT THROUGH THE NORTHERN PLAINS THROUGH THE WEEKEND WHILE A RIDGES BEGINS TO BUILD WESTWARD THROUGH THE SOUTHERN PLAINS. THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON SATURDAY NIGHT AS A FRONT SLIDES THROUGH NEBRASKA ALTHOUGH THE BETTER CHANCES ARE NORTH OF THE AREA. THAT FRONT APPEARS TO LIFT NORTH INTO THE NORTHERN PLAINS BEHIND THE UPPER WAVE. THE NEXT CHANCES FOR STORMS LOOKS TO BE ON SUNDAY NIGHT AND MONDAY MORNING AS A SHORTWAVE LIFTS NORTHEAST WITHIN THE SOUTHWESTERLY MID LEVEL FLOW. INTO NEXT WEEK THE UPPER RIDGE CONTINUES TO BUILD OVER THE INNER MOUNTAIN WEST. THIS WILL ALLOW FOR A QUIET PERIOD AT LEAST THROUGH TUESDAY. TEMPERATURES WILL BE ABOVE NORMAL WITH HIGHS IN THE LOW TO MID 90S...LOWS IN THE MID 70S THROUGH THE ENTIRE PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1214 PM CDT TUE JUN 18 2013 VFR PREVAILS AT KTOP/KFOE/KMHK WITH LIGHT NORTHERLY WINDS SHIFTING TOWARDS THE EAST AFT 21Z. MENTIONED VCTS AS THERE IS A POSSIBILITY OF TSRA DEVELOPING AND IMPACTING SITES AFT 21Z. ANY PRECIP SHOULD BE CLEAR OF THE AREA AFT 01Z AT KMHK AND 02Z AT KTOP/KFOE. TOO FAR OUT TO MENTION HOWEVER THERE IS LOW END CHANCE OF TSRA DEVELOPING WEST OF KMHK WEDNESDAY MORNING. WILL REVIEW AT NEXT ISSUANCE. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BOWEN LONG TERM...67/SANDERS AVIATION...BOWEN
Hazardous weather outlook, Jun 18, 3:41 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 341 PM CDT TUE JUN 18 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-192045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 341 PM CDT TUE JUN 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE TO IMPACT PORTIONS OF THE AREA THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. A FEW STORMS MAY BE MARGINALLY SEVERE WITH HAIL...STRONG GUSTY WINDS AND BRIEF HEAVY RAINFALL BEING THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP ACROSS THE AREA WEDNESDAY INTO THURSDAY MORNING. A FEW STORMS MAY BE STRONG TO MARGINALLY SEVERE ON LATE WEDNESDAY AFTERNOON WITH HAIL AND GUSTY WINDS POSSIBLE. A SLIGHT CHANCE OF THUNDERSTORMS LINGERS INTO THURSDAY AFTERNOON OVER FAR EAST CENTRAL KANSAS. AN ADDITIONAL SLIGHT CHANCE OF THUNDERSTORMS IS POSSIBLE ON SATURDAY EVENING...MAINLY OVER NORTH CENTRAL AND NORTHEAST KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EARLY EVENING.
In the hours before
Local storm report, Jun 18, 4:03 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
403 PM CDT TUE JUN 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 4 SW GLOBE 38.73N 95.44W
06/18/2013 E1.00 INCH FRANKLIN KS PUBLIC
&&
KSANDERSSpecial weather statement, Jun 18, 4:08 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
408 PM CDT TUE JUN 18 2013
KSZ055-182145-
OSAGE-
408 PM CDT TUE JUN 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OSAGE COUNTY...
THROUGH 445 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 5
MPH ACROSS PORTIONS OF NORTHERN OSAGE COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE POMONA LAKE AND LYNDON.
&&
LAT...LON 3876 9550 3863 9551 3855 9571 3869 9585
3878 9570
TIME...MOT...LOC 2109Z 309DEG 4KT 3871 9569Local storm report, Jun 18, 4:11 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
411 PM CDT TUE JUN 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 6 SSE OVERBROOK 38.71N 95.50W
06/18/2013 E1.75 INCH OSAGE KS PUBLIC
&&
KSANDERSLocal storm report, Jun 18, 4:18 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
418 PM CDT TUE JUN 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 7 SSE OVERBROOK 38.69N 95.51W
06/18/2013 E1.75 INCH OSAGE KS PUBLIC
&&
KSANDERSLocal storm report, Jun 18, 4:27 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
427 PM CDT TUE JUN 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 6 N POMONA 38.70N 95.45W
06/18/2013 E1.75 INCH FRANKLIN KS EMERGENCY MNGR
&&
KSANDERSLocal storm report, Jun 18, 4:35 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
435 PM CDT TUE JUN 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL SCRANTON 38.78N 95.74W
06/18/2013 E1.00 INCH OSAGE KS TRAINED SPOTTER
&&
KSANDERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 12:55 PM CDT | Special Weather Statement | TOP | Marshall | 35 min |
| Jun 18, 1:28 PM CDT | Special Weather Statement | TOP | Marshall | 32 min |
| Jun 18, 1:46 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 29 min |
| Jun 18, 2:14 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 46 min |
| Jun 18, 2:58 PM CDT | Special Weather Statement | TOP | Pottawatomie | 47 min |
| Jun 18, 3:18 PM CDT | Special Weather Statement | TOP | Shawnee | 27 min |
| Jun 18, 3:33 PM CDT | Special Weather Statement | TOP | Lyon | 27 min |
| Jun 18, 3:42 PM CDT | Special Weather Statement | TOP | Douglas, Shawnee | 48 min |
| Jun 18, 3:48 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 42 min |
| Jun 18, 4:08 PM CDT | Special Weather Statement | TOP | Osage | 37 min |
| Jun 18, 4:12 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 48 min |
| Jun 18, 4:56 PM CDT | Flash Flood Warning | TOP | Douglas, Franklin, Osage | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.